North Carolina, 2009

High Wind in North Carolina, December 9 to 11, 2009

December 9 to 11, 2009 · NWS RNK · 4 events in 4 counties and zones

Surface low pressure raced from the High Plains early on December 8th to the upper Great Lakes by early on the 9th while deepening rapidly and bringing a complex series of fronts across the area. Strong west winds of 20 to 40 mph occurred on the afternoon of the 9th with gusts over 60 mph estimated along some ridges and mountain peaks.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Surface low pressure raced from the High Plains early on December 8th to the upper Great Lakes by early on the 9th while deepening rapidly and bringing a complex series of fronts across the area. Strong west winds of 20 to 40 mph occurred on the afternoon of the 9th with gusts over 60 mph estimated along some ridges and mountain peaks. Boone AWOS had a measured wind gust of 56 mph from the west around 320 PM on December 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 9, 12:46 PM EST, 29 minutes earlier.

Area forecast discussion, Dec 9, 12:46 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 PM EST WED DEC 9 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA TODAY. COLD HIGH
PRESSURE FOLLOWS THE FRONT WITH DRIER BUT MUCH COLDER AIR ON
STRONG WESTERLY WINDS TONIGHT INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
INCOMING LAV GUIDANCE AND BUFKIT FORECAST SOUNDINGS INDICATING
THAT COOL WEDGE AND ASSOCIATED LOW CLOUDS LIKELY TO PERSIST INTO
MID AFTERNOON ALONG AND EAST OF THE BLUE RIDGE...SO JUST ISSUED
QUICK UPDATE TO GRIDS TO LOWER AFTERNOON TEMPERATURES AND INCREASE
CLOUD COVER ACROSS EASTERN HALF OF THE BLACKSBURG FORECAST AREA.

PREVIOUS FORECAST DISCUSSION...
POST-RAIN SMALL STREAM FLOODING WILL CONTINUE INTO EARLY AFTERNOON
OVER PORTIONS OF THE WESTERN FORECAST AREA...WITH SOME RIVER
FLOODING ALSO POSSIBLE ALONG THE DAN RIVER NEAR SOUTH BOSTON.
OTHERWISE...WEATHER CONCERNS IN THE NEAR TERM PERIOD WILL SHIFT TO
INCREASING WINDS AND TEMPERATURES.

INCREASING PRESSURE GRADIENT AND MOMENTUM TRANSFER WITH ONSET OF
INSOLATION IS ALLOWING COOL WEDGE TO BE DISLODGED...WITH A TEMPERATURE
SPIKE INTO THE 50S NOW OCCURRING ACROSS THE SOUTHWESTERN PORTIONS
OF THE BLACKSBURG FORECAST AREA. COOL WEDGE AND LOW CLOUDS WILL
ALSO ERODE ACROSS THE REMAINDER OF THE FORECAST AREA BY MID
AFTERNOON...ALLOWING TEMPERATURES TO RAPIDLY RISE BEFORE LEVELING
OFF BY LATE AFTERNOON ACROSS THE PIEDMONT...AND TRENDING DOWNWARDS
ALONG AND WEST OF THE BLUE RIDGE AS STRONG COLD AIR ADVECTION AND
AND UPSLOPE CLOUDS ADVECT INTO/FORM OVER THE AREA.

SOUTHWESTERLY WINDS OF 50-60 KNOTS AT 850 MILLIBARS...WITH 100
KNOT WINDS AS LOW AS 680 MILLIBARS...SHOULD BE MORE THAN SUFFICIENT
TO JUSTIFY EXISTING HIGH WIND WARNINGS AND ADVISORIES...WHICH MAY
HAVE TO BE EXTENDED BEYOND CURRENT EXPIRATION TIME OF 700 PM THIS
EVENING.

FOR NOW...HAVE TWEAKED GRIDS TO ACCOUNT FOR CURRENT CONDITIONS AND
ABOVE FORECAST REASONING...BUT NO SIGNIFICANT CHANGES MADE TO
FORECAST THROUGH TONIGHT. WINDS SHOULD GRADUALLY SUBSIDE AS THE
NIGHT PROGRESSES AS PRESSURE GRADIENT RELAXES...BUT STRONG COLD
ADVECTION SHOULD RESULT IN UPSLOPE SNOW SHOWERS ACROSS THE
WEST...WITH TEMPERATURES FALLING INTO THE LOWER 20S. EAST OF THE
BLUE RIDGE...INFLUENCE OF DOWNSLOPING WINDS SHOULD MAINTAIN MOSTLY
CLEAR SKIES...BUT ARRIVAL OF DEEPER COLD AIR BEHIND COLD FRONT
WILL BE DELAYED UNTIL LATER TONIGHT...SO TEMPERATURES PROBABLY
WILL NOT FALL MUCH BELOW FREEZING ACROSS THE EXTREME SOUTHEASTERN
POTIONS OF THE BLACKSBURG FORECAST AREA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
NORTHWEST FLOW WITH RESIDUAL UPSLOPE MOISTURE SUPPORTS SCATTERED
SNOW SHOWERS AND SNOW FLURRIES IN THE SE WV MOUNTAINS...SOUTH INTO
THE NORTHERN MOUNTAINS OF NORTH CAROLINA. A REINFORCING TROUGH
BEHIND THE INITIAL COLD FRONT WILL ADD SOME INSTABILITY THURSDAY
MORNING. LIMITED THE SLIGHT CHC OF SNOW SHOWERS TO NORTHWEST
THURSDAY AFTERNOON. HIGH PRESSURE SETTLES OVER THE AREA ON
THURSDAY NIGHT AND FRIDAY WITH NOTABLE COLDER TEMPERATURES. USED A
BLEND OF MOSGUIDE AND CONTINUITY FOR TEMPERATURES DURING THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THERE ARE TWO SYSTEMS THAT CAN POTENTIALLY IMPACT THE LONG TERM
FORECAST. AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE SOUTHEAST AND
TO THE ATLANTIC COAST SATURDAY. IN COMPARISON TO YESTERDAYS LONG
RANGE SUITE...MODELS ARE FURTHER SOUTH WITH THE TRACK...ESPECIALLY
THE 12Z ECMWF. THIS TREND HOWEVER WAS HINTED AT IN THE 12Z GEFS
RUNS. WITH NOT MUCH AMPLITUDE IN THE UPPER FLOW...AND THE ABSENCE
OF ANY HIGH LATITUDE BLOCKING ACROSS THE NORTH ATLANTIC...DIFFICULT
TO SEE THIS SYSTEM TAKE THE MORE NORTHERLY TRACK ALONG THE COAST
THAT THE 12Z GFS SUGGESTS. HIGH PRESSURE WHICH ARRIVES BEFORE THE
STORM FRIDAY AND FRIDAY NIGHT MAY BE STRONG ENOUGH TO KEEP THE
SYSTEM SOUTH. WITH THIS IN MIND...LOWERED POPS SOMEWHAT NORTH OF THE
VA/NC BORDER AND LOWERED SOUTH OF THE NC/VA BORDER. WILL KEEP
PTYPE JUST RAIN/SNOW FOR NOW...BUT SLEET MAY ALSO MIX IN AT TIMES.
ALSO...THINK THAT THE MOST PRECIP WILL FALL LATE SATURDAY AND
SATURDAY NIGHT. BASICALLY TRIED TO FOLLOW THE 12Z ECMWF AND THE
12Z GEFS. FOR NOW...WILL LEAVE ANY MENTION OUT OF THE HWO
CONSIDERING THE SOUTHWARD TREND. AT THE END OF THE LONG
TERM...BOTH THE ECMWF AND GFS HAVE A SYSTEM AFFECTING THE CWA WITH
WINTRY PRECIPITATION POSSIBLE AGAIN. THE ECMWF MOVES THE POLAR
VORTEX TO JAMES BAY BY NEXT TUESDAY. THIS CAUSES ONE OF THE
DISTURBANCES MOVING OUT OF THE SOUTHERN STREAM TO PHASE. IT IS NOT
UNCOMMON FOR STRONG SYSTEMS TO FORM WITH SUCH A DRASTIC MOVEMENT
OF THE POLAR VORTEX INTO SE CANADA. ALSO...HIGH LATITUDE BLOCKING
MAY BE IN PLACE WITH THIS SYSTEM...WITH AN UPPER RIDGE CENTERED
JUST EAST OF GREENLAND. PLENTY OF TIME TO WATCH THIS SYSTEM WHICH
HAS PROMISE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VERY STRONG WINDS WILL INCREASINGLY HINDER AVIATION OPERATIONS
THIS AFTERNOON INTO TONIGHT AS A STRONG COLD FRONT PUSHES EAST
ACROSS THE REGION. WIDESPREAD MVFR TO IFR CEILINGS EAST OF THE
BLUE RIDGE WILL RAPIDLY GIVE WAY TO RETURN TO VFR CONDITIONS AS
STRONG SOUTHWESTERLY WINDS ADVANCE INTO THE AREA AND HELP TO SCOUR
OUT COOL MOIST WEDGE. WEST OF THE BLUE RIDGE...VFR WEATHER SHOULD
PERSIST EVEN THOUGH SOME UPSLOPE CLOUDS IN 4-5 THOUSAND FOOT RANGE
ALONG WITH SOME WIDELY SCATTERED SHOWERS ARE POSSIBLE LATER THIS
AFTERNOON INTO TONIGHT.

STRONG AND GUSTY WINDS WILL PERSIST INTO THURSDAY...BUT SHOULD
DIMINISH BY LATE THURSDAY AFTERNOON AS PRESSURE GRADIENT AND BEST
PRESSURE RISES LIFT NORTHEAST OF AREA.

MAINLY VFR WEATHER WITH UNRESTRICTED FLIGHT CONDITIONS ARE EXPECTED
OVER ALL TERMINAL FORECAST SITES (KROA...KLYH...KDAN...KBLF...KLWB)
THURSDAY INTO SATURDAY AS LARGE SURFACE RIDGE OF HIGH PRESSURE
BUILDS EAST INTO MID ATLANTIC REGION. ANOTHER WEAK STORM SYSTEM
MAY LIFT NORTHEAST INTO THE MID ATLANTIC REGION LATER SATURDAY
INTO SUNDAY...BRINGING AN INCREASED THREAT OF MIXED PRECIPITATION
AND A LOWERING OF FLIGHT CATEGORIES BACK INTO MVFR...AND POSSIBLY
IFR RANGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ007-
     009>020.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR VAZ022>024-
     032>035-043>047-058-059.
NC...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NCZ001-002-
     018.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NCZ003>006-019-
     020.
WV...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...JH
NEAR TERM...WERT
SHORT TERM...DS/KK/WP
LONG TERM...KM
AVIATION...WERT
Hazardous weather outlook, Dec 9, 7:58 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 AM EST WED DEC 9 2009

NCZ001-002-018-VAZ007-009>020-WVZ042>045-101300-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
758 AM EST WED DEC 9 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FOR REPORTING ANY HIGH WINDS OR
WIND DAMAGE.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-101300-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
758 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 9, 7:18 AM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 AM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            2 W HOT SPRINGS         38.00N 79.88W
12/09/2009                   BATH               VA   LAW ENFORCEMENT

            ROUTE 687 FLOODED DUE TO POOR DRAINAGE

&&

JJACKSON
Local storm report, Dec 9, 7:19 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 AM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG BLUEFIELD               37.24N 81.27W
12/09/2009                   TAZEWELL           VA   LAW ENFORCEMENT

            TREE DOWN

0600 AM     NON-TSTM WND DMG BLUEFIELD               37.27N 81.22W
12/09/2009                   MERCER             WV   LAW ENFORCEMENT

            TREE DOWN

&&

JJACKSON
Local storm report, Dec 9, 9:18 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            4 ESE ROCKBRIDGE BATHS  37.89N 79.35W
12/09/2009                   ROCKBRIDGE         VA   DEPT OF HIGHWAYS

            PARTS OF ROUTE 712 FLOODED.

0700 AM     FLOOD            1 NNE LEXINGTON CITY    37.80N 79.44W
12/09/2009                   CITY OF LEXINGTON  VA   LAW ENFORCEMENT

            PARTS OF FURRS MILL ROAD FLOODED.

&&

MC
Local storm report, Dec 9, 11:11 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 AM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     ICE STORM        CHECK                   37.05N 80.18W
12/09/2009                   FLOYD              VA   DEPT OF HIGHWAYS

            NUMEROUS TREES AND LIMBS DOWN TO TO ICE IN AROUND
            CHECK...INCLUDING FROM NORTH SIDE OF FLOYD...TO ROANOKE
            COUNTY BORDER TO THE NORTH...AND FROM THE BLUE RIDGE
            PARKWAY IN THE EAST TO THE MONTGOMERY COUNTY BORDER TO
            THE WEST. ESTIMATED ABOUT A HALF INCH OF ICE ACCRETION.

0500 AM     ICE STORM        BENT MOUNTAIN           37.15N 80.12W
12/09/2009                   ROANOKE            VA   DEPT OF HIGHWAYS

            MANY TREES AND LIMBS DOWN AT THE HIGHEST ELEVATIONS
            AROUND BENT MOUNTAIN IN SOUTHWEST ROANOKE COUNTY. NO
            ESTIMATE OF ICE THICKNESS.

0700 AM     FREEZING RAIN    WARM SPRINGS            38.05N 79.78W
12/09/2009  E0.00 INCH       BATH               VA   POST OFFICE

            0.25 INCHES OF ICE ACCRETION ON TREES

0700 AM     FREEZING RAIN    HOT SPRINGS             38.00N 79.83W
12/09/2009  E0.25 INCH       BATH               VA   POST OFFICE

            0.25 INCHES OF ICE ACCRETION ON TREES.

0500 AM     FREEZING RAIN    3 SSE POTTS CREEK       37.58N 80.18W
12/09/2009  E0.25 INCH       CRAIG              VA   DEPT OF HIGHWAYS

            0.25 INCH OF ICE ACCRETION ON POTTS MOUNTAIN. SOME TREES
            AND LIMBS DOWN. CONFINED TO HIGHEST ELEVATIONS.

0700 AM     FREEZING RAIN    3 N BLACKSBURG          37.27N 80.41W
12/09/2009  E0.00 INCH       MONTGOMERY         VA   NWS EMPLOYEE

            0.10 TO 0.20 INCHES OF ICE ACCRETION ON TREE TOPS IN
            BRUSH MOUNTAIN AREA.

0700 AM     FREEZING RAIN    FANCY GAP               36.67N 80.70W
12/09/2009  E0.00 INCH       CARROLL            VA   PARK/FOREST SRVC

            A FEW TREES AND LIMBS DOWN NEAR THE PARKWAY BUT PRETTY
            ISOLATED TO THE HIGHEST RIDGES. NO ESTIMATE OF ICE
            ACCRETION.

&&

SK
Local storm report, Dec 9, 12:47 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       6 NW RICHLANDS          37.15N 81.87W
12/09/2009  E2.50 INCH       TAZEWELL           VA   COUNTY OFFICIAL

            MUDSLIDE ALONG HIGHWAY 460 NEAR SHORT GAP

1051 AM     NON-TSTM WND DMG 3 NW TAZEWELL           37.14N 81.56W
12/09/2009                   TAZEWELL           VA   COUNTY OFFICIAL

            TREE DOWN ON HUBBLE HILL ROAD.

1056 AM     NON-TSTM WND DMG RICHLANDS               37.10N 81.80W
12/09/2009                   TAZEWELL           VA   COUNTY OFFICIAL

            TREES BLOWN DOWN IN RICHLANDS.

1102 AM     NON-TSTM WND DMG 5 ESE RICHLANDS         37.07N 81.71W
12/09/2009                   TAZEWELL           VA   COUNTY OFFICIAL

            TREE DOWN IN POUNDING MILL.

1115 AM     NON-TSTM WND DMG RICHLANDS               37.10N 81.80W
12/09/2009                   TAZEWELL           VA   COUNTY OFFICIAL

            POWER LINES BLOWN DOWN IN RICHLANDS.

1133 AM     NON-TSTM WND DMG BURKES GARDEN           37.10N 81.35W
12/09/2009                   TAZEWELL           VA   COUNTY OFFICIAL

            TREE BLOWN DOWN.

1151 AM     NON-TSTM WND DMG 5 E RICHLANDS           37.08N 81.71W
12/09/2009                   TAZEWELL           VA   COUNTY OFFICIAL

            TREE DOWN ALONG LIMESTONE ROAD.

&&

WHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Ashe

When
December 9, 1:15 PM EST to December 11, 2:00 AM EST
Where
Ashe forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Winds gusting to near 60 mph brought down about 24 trees from Lansing and West Jefferson to the border with Alleghany County.

High Wind, Watauga

When
December 9, 1:25 PM EST to December 11, 2:00 AM EST
Where
Watauga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

A tree was reported down in the Beech Mountain area.

High Wind, Caswell

When
December 9, 2:15 PM EST to December 10, 11:00 PM EST
Where
Caswell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

A roof was torn off a small building by the strong winds.

High Wind, Alleghany

When
December 9, 3:00 PM EST to December 11, 2:00 AM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

One tree was reported blown down near Laurel Springs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207486, 207487, 207489, 207488.